Journal of Theoretical Probability

, Volume 20, Issue 3, pp 581–612 | Cite as

Discrete and Continuous Time Modulated Random Walks with Heavy-Tailed Increments

  • Serguei Foss
  • Takis Konstantopoulos
  • Stan Zachary


We consider a modulated process S which, conditional on a background process X, has independent increments. Assuming that S drifts to −∞ and that its increments (jumps) are heavy-tailed (in a sense made precise in the paper), we exhibit natural conditions under which the asymptotics of the tail distribution of the overall maximum of S can be computed. We present results in discrete and in continuous time. In particular, in the absence of modulation, the process S in continuous time reduces to a Lévy process with heavy-tailed Lévy measure. A central point of the paper is that we make full use of the so-called “principle of a single big jump” in order to obtain both upper and lower bounds. Thus, the proofs are entirely probabilistic. The paper is motivated by queueing and Lévy stochastic networks.


Random walk Subexponential distribution Heavy tails Pakes-Veraverbeke theorem Processes with independent increments Regenerative process 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Alsmeyer, G., Sbignev, M.: On the tail behaviour of the supremum of a random walk defined on a Markov chain. Yokohama Math. J. 46, 139–159 (1999) MATHGoogle Scholar
  2. 2.
    Arndt, K.: Asymptotic properties of the distribution of the supremum of a random walk on a Markov chain. Theory Probab. Appl. 25, 309–324 (1980) MATHCrossRefGoogle Scholar
  3. 3.
    Asmussen, S.: Semi-Markov queues with heavy tails, In: Janssen, J., Limnios, N. (eds.) Semi-Markov Models and Applications. Kluwer, Dordrecht (1999) Google Scholar
  4. 4.
    Asmussen, S.: Ruin Probabilities. World Scientific, Singapore (2000) Google Scholar
  5. 5.
    Asmussen, S., Møller, J.R.: Tail asymptotics for M/G/1 type queueing processes with subexponential increments. Queueing Syst. 33, 153–176 (1999) MATHCrossRefGoogle Scholar
  6. 6.
    Asmussen, S., Schmidli, H., Schmidt, V.: Tail probabilities for non-standard risk and queueing processes with subexponential jumps. Adv. Appl. Probab. 31, 422–447 (1999) MATHCrossRefGoogle Scholar
  7. 7.
    Baccelli, F., Foss, S.: Moments and tails in monotone-separable stochastic networks. Ann. Appl. Probab. 14, 612–650 (2004) MATHCrossRefGoogle Scholar
  8. 8.
    Baccelli, F., Schlegel, S., Schmidt, V.: Asymptotics of stochastic networks with subexponential service times. Queueing Syst. 33, 205–232 (1999) MATHCrossRefGoogle Scholar
  9. 9.
    Baccelli, F., Foss, S., Lelarge, M.: Asymptotics of subexponential max-plus networks: the stochastic event graph case. Queueing Syst. 46, 75–96 (2004) MATHCrossRefGoogle Scholar
  10. 10.
    Baccelli, F., Foss, S., Lelarge, M.: Asymptotics of a maximal dater in generalized Jackson networks. J. Appl. Probab. 42, 513–530 (2005) MATHCrossRefGoogle Scholar
  11. 11.
    Bertoin, J.: Lévy Processes. Cambridge Univ. Press (1998) Google Scholar
  12. 12.
    Chistyakov, V.P.: A theorem on sums of independent positive random variables and its applications to branching random processes. Theory Probab. Appl. 9, 640–648 (1964) CrossRefGoogle Scholar
  13. 13.
    Denisov, D., Foss, S., Korshunov, D.: Tail asymptotics for the supremum of a random walk when the mean is not finite. Queueing Syst. 46, 15–33 (2004) MATHCrossRefGoogle Scholar
  14. 14.
    Embrechts, P., Omey, E.: A property of long-tailed distributions. J. Appl. Probab. 21, 80–87 (1982) CrossRefGoogle Scholar
  15. 15.
    Embrechts, P., Veraverbeke, N.: Estimates for the probability of ruin with special emphasis on the possibility of large claims. Insur. Math. Econ. 1, 55–72 (1982) MATHCrossRefGoogle Scholar
  16. 16.
    Embrechts, P., Klüppelberg, C., Mikosch, T.: Modelling Extremal Events. Springer, New York (1997) MATHGoogle Scholar
  17. 17.
    Foss, S., Zachary, S.: Asymptotics for the maximum of a modulated random walk with heavy-tailed increments. In: Analytic Methods in Applied Probability (in memory of Fridrih Karpelevich). American Mathematical Society Translations, Series 2, vol. 207, pp. 37–52 (2002) Google Scholar
  18. 18.
    Foss, S., Zachary, S.: The maximum on a random time interval of a random walk with long-tailed increments and negative drift. Ann. Appl. Probab. 13, 37–53 (2003) MATHCrossRefGoogle Scholar
  19. 19.
    Hansen, N.R., Jensen, A.T.: The extremal behaviour over regenerative cycles for Markov additive processes with heavy tails. Stoch. Process. Appl. 115(4), 579–591 (2005) MATHCrossRefGoogle Scholar
  20. 20.
    Huang, T., Sigman, K.: Steady-state asymptotics for tandem, split-match and other feedforward queues with heavy-tailed service. Queueing Syst. 33, 233–259 (1999) MATHCrossRefGoogle Scholar
  21. 21.
    Jelenkoviç, P., Lazar, A.: Subexponential asymptotics of a Markov-modulated random walk with queueing applications. J. Appl. Probab. 25, 132–141 (1998) Google Scholar
  22. 22.
    Kallenberg, O.: Foundations of Modern Probability. Springer, New York (2002) MATHGoogle Scholar
  23. 23.
    Klüppelberg, C.: Subexponential distributions and integrated tails. J. Appl. Probab. 35, 325–347 (1988) Google Scholar
  24. 24.
    Klüppelberg, C., Kyprianou, A.E., Maller, R.A.: Ruin probabilities and overshoots for general L’evy insurance risk processes. Ann. Appl. Probab. 14(4), 1766–1801 (2004) MATHCrossRefGoogle Scholar
  25. 25.
    Konstantopoulos, T., Richardson, G.: Conditional limit theorems for spectrally positive Lévy processes. Adv. Appl. Probab. 34, 158–178 (2002) MATHCrossRefGoogle Scholar
  26. 26.
    Konstantopoulos, T., Last, G., Lin, S.-J.: Non-product form and tail asymptotics for a class of Lévy stochastic networks. Queueing Syst. 46(3–4), 409–437 (2004) MATHCrossRefGoogle Scholar
  27. 27.
    Maulik, K., Zwart, B.: Tail asymptotics for exponential functionals of Lévy processes. Stoch. Process. Appl. 116, 156–177 (2006) MATHCrossRefGoogle Scholar
  28. 28.
    Pakes, A.: On the tails of waiting time distributions. J. Appl. Probab. 7, 745–789 (1975) Google Scholar
  29. 29.
    Sato, K.-I.: Lévy Processes and Infinitely Divisible Distributions. Cambridge Univ. Press (2000) Google Scholar
  30. 30.
    Shneer, V.: Estimates for distributions of sums of random variables with subexponential distributions. Sibirsk. Mat. Zh. 45(6), 1401–1420 (2004) MATHGoogle Scholar
  31. 31.
    Thorisson, H.: Coupling, Stationarity, and Regeneration. Springer, New York (2000) MATHGoogle Scholar
  32. 32.
    Veraverbeke, N.: Asymptotic behavior of Wiener-Hopf factors of a random walk. Stoch. Process. Appl. 5, 27–37 (1977) MATHCrossRefGoogle Scholar
  33. 33.
    Zachary, S.: A note on Veraverbeke’s theorem. Queueing Syst. 46, 9–14 (2004) MATHCrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC 2007

Authors and Affiliations

  • Serguei Foss
    • 1
  • Takis Konstantopoulos
    • 1
  • Stan Zachary
    • 1
  1. 1.Department of Actuarial Mathematics and Statistics, School of Mathematical SciencesHeriot-Watt UniversityEdinburghUK

Personalised recommendations